As we approach the celebrations for school leavers, the TGA has warned about combining caffeine and oxedrine. They are both used in “health products” marketed as energy supplements, appetite suppressants and weight loss products.
Amongst adverse event reports, is one teenager who suffered serious cardiovascular toxicity following the combination of one of these products with alcohol and additional caffeine from an energy drink.
Adverse events include: fainting, tachycardia, arrhythmias, stroke and potential cardiac arrest; and may be exacerbated by high blood pressure and/or pre-existing cardiac conditions, and the use of other cardiac stimulants.
Caffeine is itself enough of a problem, with energy shots available at most confectionery counters offering around 160mg of caffeine, getting close to the equivalent of three cups of coffee in a 60mL can. Police have already reported a real challenge in managing “wide awake and drunk” revellers who have an increased potential for serious adverse reactions.
Report any problems identified with medicines, vaccines or medical devices to the TGA.